Alert archive / Texas / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS San Angelo, TX
NWS San Angelo, TX issued this flash flood warning at Feb 20, 1997, 1:52 AM CST for Tom Green County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 20, 1997, 1:52 AM CST (07:52 UTC)
- Expired
- Feb 20, 1997, 4:00 AM CST
- In force
- 2 hr
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Tom Green County, TX
The radar
The San Angelo radar (KSJT), 5 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 319 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 200754 FFWSJT TXC451-201000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 152 AM CST THU FEB 20 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 400 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST CENTRAL TEXAS ...TOM GREEN COUNTY NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT VERY HEAVY RAIN CONTINUED ACROSS THE VICINITY OF SAN ANGELO. NEARLY AN INCH OF RAIN HAS FALLEN AT MATHIS FIELD IN A 25 MINUTE SPAN FROM 130 TO 155 AM. THIS RAIN WILL MOVE ACROSS THE CITY OF SAN ANGELO AND PRODUCE BETWEEN 1 AND 2 INCHES OF RAIN THROUGH 3 AM. THIS TORRENTIAL RAIN WILL PRODUCE FLOODING OF STREETS...CREEKS...AND LOW WATER CROSSINGS IN SAN ANGELO THROUGH THE EARLY MORNING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOTP STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Feb 19, 8:51 PM CST, 5 hours 1 minute earlier.
Area forecast discussion, Feb 19, 8:51 PM CST, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 851 PM CST WED FEB 19 1997 DOPPLERS INDICATE A LARGE AREA OF PRECIPITATION OVER WEST TEXAS IS GRADUALLY SPREADING EAST INTO THE COUNTY WARNING AREA WHILE PATCHY LIGHT RAIN OVER THE EASTERN HALF OF THE COUNTY WARNING AREA IS ALSO INCREASING. UPPER AIR ANALYSIS SHOWS THE FORECAST AREA TO BE IN THE FAVORABLE LEFT FRONT QUAD OF THE 300 MB JET STREAK. SOME OF THE STORMS ARE BECOMING STRONG OVER VAL VERDE COUNTY AND ARE MAKING THE NEW SEVERE HAIL ALGORITHM GO TO WORK. THE PRECIPITATION ALGORITHM IS ALREADY INDICATING 1 HR PRECIP TOTALS IN EXCESS OF AN INCH IN LOCAL AREAS TO THE SOUTH AND WEST. SINCE THIS AREA IS LIKELY TO ENGULF ALL OF THE FORECAST AREA TONIGHT AND SHOULD CONTINUE THROUGH TOMORROW...AND ALSO SINCE FLASH FLOOD GUIDANCE SHOWS 3 HR VALUES AT OR BELOW 2 INCHES IN MOST AREAS...WOULD LIKE TO SEE A FLASH FLOOD WATCH ISSUED AREA WIDE TONIGHT THROUGH TOMORROW. AM ALSO IN FAVOR OF MENTION OF SEVERE AS MAF UNMODIFIED CAPE WAS OVER 1200 J/KG AND LI WAS -6 AT 00Z. OAKS
In the hours before
Special weather statement, Feb 19, 8:46 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 846 PM CST WED FEB 19 1997 EXCESSIVE RAINFALL AMOUNTS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS TONIGHT AND THURSDAY. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHWEST MEXICO WILL EJECT A SERIES OF UPPER LEVEL DISTURBANCES THAT WILL MOVE ACROSS WEST CENTRAL TEXAS TONIGHT AND THURSDAY. THIS WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO AND A STATIONARY FRONTAL BOUNDRY THAT EXTENDS FROM THE UPPER RED RIVER VALLEY INTO THE BIG BEND TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TONIGHT AND THURSDAY. RAINFALL AMOUNTS ACROSS THE AREA WILL BE GENERALLY IN THE 1 TO 3 INCH RANGE WITH HEAVIER AMOUNTS POSSIBLE IN ISOLATED LOCATIONS. SOIL MOISTURE CONDITIONS ACROSS WEST CENTRAL TEXAS ARE HIGH FROM RAINS AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN SIGNIFICANT RUNOFF POTENTIAL. THIS HEAVY RAINFALL POTENTIAL WILL AFFECT ALL OF WEST CENTRAL TEXAS FROM THE BIG COUNTRY SOUTH TO THE NORTHERN EDWARDS PLATEAU AND EAST TO THE HEARTLAND. PERSONS LIVING ALONG CREEKS AND STREAMS SHOULD CHECK PREPAREDNESS REQUIREMENTS AND BE PREPARED TO MOVE TO HIGHER GROUND IF RAPID RISES IN STREAM FLOW ARE OBSERVED OR IF HEAVY RAIN PERSISTS IN YOUR AREA. MOTORISTS MIGHT WANT TO PLAN TRAVEL TO AVOID KNOWN FLOOD PRONE AREAS TONIGHT AND THURSDAY. STAY TUNED TO LOCAL RADIO OR TELEVISION OR LISTEN TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Feb 19, 8:47 PM CST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 846 PM CST WED FEB 19 1997 EXCESSIVE RAINFALL AMOUNTS ARE POSSIBLE ACROSS WEST CENTRAL TEXAS TONIGHT AND THURSDAY. A STRONG UPPER LEVEL LOW PRESSURE SYSTEM IN NORTHWEST MEXICO WILL EJECT A SERIES OF UPPER LEVEL DISTURBANCES THAT WILL MOVE ACROSS WEST CENTRAL TEXAS TONIGHT AND THURSDAY. THIS WILL COMBINE WITH ABUNDANT LOW LEVEL MOISTURE FROM THE GULF OF MEXICO AND A STATIONARY FRONTAL BOUNDRY THAT EXTENDS FROM THE UPPER RED RIVER VALLEY INTO THE BIG BEND TO PRODUCE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TONIGHT AND THURSDAY. RAINFALL AMOUNTS ACROSS THE AREA WILL BE GENERALLY IN THE 1 TO 3 INCH RANGE WITH HEAVIER AMOUNTS POSSIBLE IN ISOLATED LOCATIONS. SOIL MOISTURE CONDITIONS ACROSS WEST CENTRAL TEXAS ARE HIGH FROM RAINS AND ADDITIONAL HEAVY RAINFALL WILL RESULT IN SIGNIFICANT RUNOFF POTENTIAL. THIS HEAVY RAINFALL POTENTIAL WILL AFFECT ALL OF WEST CENTRAL TEXAS FROM THE BIG COUNTRY SOUTH TO THE NORTHERN EDWARDS PLATEAU AND EAST TO THE HEARTLAND. PERSONS LIVING ALONG CREEKS AND STREAMS SHOULD CHECK PREPAREDNESS REQUIREMENTS AND BE PREPARED TO MOVE TO HIGHER GROUND IF RAPID RISES IN STREAM FLOW ARE OBSERVED OR IF HEAVY RAIN PERSISTS IN YOUR AREA. MOTORISTS MIGHT WANT TO PLAN TRAVEL TO AVOID KNOWN FLOOD PRONE AREAS TONIGHT AND THURSDAY. STAY TUNED TO LOCAL RADIO OR TELEVISION OR LISTEN TO NOAA WEATHER RADIO FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 10:28 PM CST | Severe Thunderstorm Warning | SJT | Crockett | 62 min |
| Feb 20, 12:10 AM CST | Severe Thunderstorm Warning | SJT | Schleicher | 45 min |
| Feb 20, 3:42 AM CST | Severe Thunderstorm Warning | SJT | Tom Green | 33 min |
| Feb 20, 4:04 AM CST | Severe Thunderstorm Warning | SJT | Coke | 26 min |
| Feb 20, 9:05 AM CST | Flash Flood Warning | SJT | San Saba | 3 hr |
| Feb 20, 9:15 AM CST | Flash Flood Warning | SJT | Mason | 3 hr |
| Feb 20, 9:53 AM CST | Flash Flood Warning | SJT | Callahan | 3 hr |
| Feb 20, 12:03 PM CST | Flash Flood Warning | SJT | San Saba | 4 hr |
| Feb 20, 1:15 PM CST | Severe Thunderstorm Warning | SJT | Concho | 60 min |
Nearby
Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.